Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Spokane, WA

July 13, 20247 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 13, 2024, 2:05 PM PDT for 7 counties in Washington. It took effect at Jul 14, 2024, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2024, 2:05 PM PDT (21:05 UTC)
In effect from
Jul 14, 2024, 2:00 PM PDT
Expired
Jul 14, 2024, 9:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 115 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3028 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS86 KOTX 132105
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
205 PM PDT Sat Jul 13 2024

...RED FLAG WARNING FOR WIND AND LOW HUMIDITY SUNDAY AFTERNOON AND
EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN WASHINGTON...

WAZ705-706-141515-
/O.UPG.KOTX.FW.A.0004.240714T2100Z-240715T0300Z/
/O.NEW.KOTX.FW.W.0005.240714T2100Z-240715T0400Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
205 PM PDT Sat Jul 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS OF THE CENTRAL
WASHINGTON CASCADES AND THE WATERVILLE PLATEAU...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 9 PM PDT Sunday. The Fire Weather Watch is no longer
in effect.

* Affected Area: Fire Weather Zone 705 Foothills of Central
  Washington Cascades and Fire Weather Zone 706 Waterville Plateau.

* Winds: West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 10 to 19 percent.

* Impacts: The combination of gusty winds, low relative humidity 
  values, hot temperatures, and dried fuels could lead to rapid 
  fire spread on existing or new fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ707-709-141515-
/O.NEW.KOTX.FW.W.0005.240714T2100Z-240715T0400Z/
Western Columbia Basin (Zone 707)-Lower Palouse -
Snake River (Zone 709)-
205 PM PDT Sat Jul 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE WESTERN COLUMBIA BASIN AND
LOWER PALOUSE SNAKE RIVER AREA...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 9 PM PDT Sunday.

* Affected Area: Fire Weather Zone 707 Western Columbia Basin and
  Fire Weather Zone 709 Lower Palouse-Snake River.

* Winds: West 10 to 20 mph with gusts up to 30 mph. The winds will
  be strongest for the Western Columbia Basin in the late
  afternoon and evening hours. The winds will be strongest for the
  Lower Palouse Snake River area during the afternoon. 

* Relative Humidities: 8 to 18 percent.

* Impacts: The combination of gusty winds, low relative humidity 
  values, hot temperatures, and dried fuels could lead to rapid 
  fire spread on existing or new fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LN
2 follow-up statements
360 
WWUS86 KOTX 140921
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
221 AM PDT Sun Jul 14 2024

...RED FLAG WARNING FOR WIND AND LOW HUMIDITY SUNDAY AFTERNOON
AND EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN WASHINGTON...

WAZ705>707-709-150400-
/O.CON.KOTX.FW.W.0005.240714T2100Z-240715T0400Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Lower Palouse - Snake River (Zone 709)-
221 AM PDT Sun Jul 14 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
FOOTHILLS OF THE CENTRAL WASHINGTON CASCADES AND THE WATERVILLE
PLATEAU...

* Affected Area: Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706), Fire Weather Zone 707 Western 
  Columbia Basin (Zone 707) and Fire Weather Zone 709 Lower 
  Palouse  -Snake River (Zone 709).

* Winds: West 10 to 20 mph with gusts up to 35 mph. The winds will
  be strongest for the Western Columbia Basin in the late
  afternoon and evening hours. The winds will be strongest for 
  the Lower Palouse Snake River area during the afternoon. 

* Relative Humidities: 8 to 18 percent.

* Impacts: The combination of gusty winds, low relative humidity 
  values, hot temperatures, and dried fuels could lead to rapid 
  fire spread on existing or new fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
241 
WWUS86 KOTX 150359
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
859 PM PDT Sun Jul 14 2024


WAZ705>707-709-150500-
/O.EXP.KOTX.FW.W.0005.000000T0000Z-240715T0400Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Lower Palouse - Snake River (Zone 709)-
859 PM PDT Sun Jul 14 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL AND SOUTHEAST
WASHINGTON...

West winds have decreased below critical levels this evening and
are expected to remain below 15 mph for the remainder of the night
in places like Wenatchee, Waterville, Moses Lake, Ephrata, and
Pomeroy.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 13, 10:56 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 10:56 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT Sat Jul 13 2024

.SYNOPSIS...
While the extreme heat has eased, it will stay hot, dry and
locally breezy through next week. Areas of haze and smoke will
linger over the Inland NW from local fires.

&&

.DISCUSSION...
Today through Friday: Temperatures will remain consistent over the
next week, with only slight fluctuations by a couple degrees. A Heat
Advisory remains in effect through Sunday across the lower valleys,
with temperatures ranging from 95 to 104, with the warmest values in
the LC Valley and deep Columbia Basin. Overnight lows will be in the
upper 50s to upper 60s. Those without AC will be able to open up
their house at night, but nighttime temperatures will slowly warm as
we move through the week. Flow will stay mainly zonal with a light
ridge building in on Sunday, allowing for continued sunny skies, hot
temperatures, and slightly increased winds. Winds will continue to
increase in the lee of the Cascades each afternoon, with gusts of 20
to 30 mph. Winds will be slightly increased and more widespread on
Sunday, with gusts up to 35 mph. With this increase in wind, a Fire
Weather Watch remains in effect for Sunday afternoon in Chelan
county.

Zonal flow will also keep pushing smoke from the Pioneer Fire and
additional fires in Oregon towards Eastern WA and the ID Panhandle.
Expect hazy skies to continue. Most of the smoke will stay elevated,
with decreased air quality around Lake Chelan. The latest air
quality readings and smoke outlooks can be found at fire.airnow.gov.
/KM

&&

.AVIATION...
18Z TAFS: Zonal flow aloft will continue to promote widespread
VFR condtions through the TAF period. Local reductions in
visibility are possible near and downwind of Lake Chelan due to
smoke from the Pioneer Fire. This will mainly impact Chelan, WA. A
weak weather system will move into the region early Sunday
morning will increase onshore flow through the Cascade gaps will
bring breezy west to northwest winds Sunday to the lee of the
Cascades.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence in
VFR conditions.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        98  64  96  63  93  62 /   0   0   0   0   0   0
Coeur d'Alene  95  61  93  60  91  60 /   0   0   0   0   0   0
Pullman        94  60  91  58  89  57 /   0   0   0   0   0   0
Lewiston      105  70 103  67 100  67 /   0   0   0   0   0   0
Colville       96  54  95  54  93  53 /   0   0   0   0   0   0
Sandpoint      92  57  92  56  89  55 /   0   0   0   0   0   0
Kellogg        92  66  91  64  89  63 /   0   0   0   0   0   0
Moses Lake    102  62 100  60  98  60 /   0   0   0   0   0   0
Wenatchee     101  69  98  67  98  67 /   0   0   0   0   0   0
Omak          103  65 102  65 101  65 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 10 PM PDT Sunday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Heat Advisory until 10 PM PDT Sunday for Central Chelan County-
     Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area-Western Okanogan County.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Foothills of Central Washington Cascades (Zone 705)-
     Waterville Plateau (Zone 706).

&&

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.